North Carolina, 2006Flash Flooding in North Carolina, June 24 to 25, 2006
June 24 to 25, 2006 · NWS RAH · 3 events in 2 counties and zones
3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 24, 9:55 PM EST, 40 minutes earlier.
Area forecast discussion, Jun 24, 9:55 PM EST, 40 minutes before
AREA FORECAST DISCUSSION...PRELIMINARY.
NATIONAL WEATHER SERVICE RALEIGH NC
1055 PM EDT SAT JUN 24 2006
.SHORT TERM /REST OF TONIGHT/...
...FLASH FLOOD WATCH WILL BE CANCELED FOR TONIGHT. FLASH FLOOD WATCH
WILL NOW BE IN EFFECT FROM 10Z SUNDAY THROUGH 06Z MONDAY...
DETAILS TO FOLLOW SHORTLY. THE NEW WATCH STATEMENT WILL BE ISSUED
MOMENTARILY.
UPDATE...
SEA BREEZE/CONVERGENCE BOUNDARY HAD PROGRESSED WELL INLAND AND WAS
LOCATED ALONG A NORTHWEST TO SOUTHWEST LINE FROM ROXBORO TO
BURLINGTON TO ASHEBORO AT 1015 PM. SCATTERED... SLOW MOVING SHOWERS
AND A FEW THUNDERSTORMS DEVELOPED ALONG THE BOUNDARY DURING THE
EVENING AS IT MOVED ACROSS THE COASTAL PLAIN AND EASTERN PIEDMONT...
AND THEY CONTINUE TO DEVELOP NOW WELL PAST SUNSET. EVEN WITH
NOCTURNAL COOLING... THERE IS STILL MARGINAL INSTABILITY (CAPES ON
THE ORDER OF 500 TO 1000 J/KG) IN THE TROPICAL... MOIST ADIABATIC
ENVIRONMENT THAT CURRENTLY RESIDES ACROSS CENTRAL NORTH CAROLINA.
THIS ACTIVITY WAS A BIT STRONGER NEAR THE VIRGINIA BORDER THIS
EVENING... ON THE NORTHERN PERIPHERY OF THE MID LEVEL RIDGE THAT
EXTENDED INTO THE CAROLINAS. THERE... SLIGHTLY COOLER MID LEVEL
TEMPERATURES... -9 C AT KWAL... KLWX... AND KRNK (COMPARED TO -7 AT
KGSO AND -6C AT KMHX) AIDED MORE ROBUST UPDRAFTS. THIS ACTIVITY WAS
ALSO SUPPORTED BY THE RIGHT ENTRANCE REGION OF THE UPPER JET THAT
EXTENDS FROM THE LOWER MISSISSIPPI VALLEY INTO NEW ENGLAND.
LOW LEVEL FLOW HAS BEEN LARGELY DIFFLUENT ACROSS CENTRAL AND EASTERN
NORTH CAROLINA THIS AFTERNOON AND EVENING... WHILE THE FLOW HAS BEEN
CONFLUENT IN A WEAK SURFACE TROUGH ACROSS THE WESTERN PIEDMONT. THIS
TREND IS EXPECTED TO CONTINUE FOR THE OVERNIGHT HOURS. THUS.. EXPECT
BEST CHANCE OF SHOWERS AND THUNDERSTORMS ALONG AND NORTHWEST OF
WHERE THE CURRENT SHOWERS AND STORMS EXIST. IN ADDITION... THE
PRECIPITATION MAY BE ENHANCED AS DEEP SOUTHEASTERLY FLOW UPSLOPES
THE INCREASINGLY HIGHER TERRAIN IN THE WESTERN PIEDMONT. THIS AREA
WILL ALSO BE FAVORED FOR LOW STRATUS BETWEEN 9 AND 12Z.
THUS... HAVE LOWERED POPS ACROSS THE SOUTH AND EAST... AND TWEAKED
SKY COVER TO MATCH CURRENT TRENDS. EXPECT LOW CLOUDINESS BETWEEN 9
AND 12Z AREAWIDE... BUT ESPECIALLY IN THE WEST. ALSO TWEAKED
OVERNIGHT LOWS UP A DEGREE IN SPOTS... AND ADJUSTED THE WINDS DOWN
SLIGHTLY.
SUNDAY COULD BE CONVECTIVELY ACTIVE... AS MID LEVEL DISTURBANCE
CURRENTLY MOVING ACROSS ARKANSAS... AND NOT WELL HANDLED BY THE
MODELS... IMPINGES UPON THE AREA.
&&
.PREV DISCUSSION...
(ISSUED 300 PM EDT SAT JUN 24 2006)
SHORT TERM /TODAY THROUGH TUESDAY/...PLENTIFUL MOISTURE IN PLACE
AND WITH A WANNA BE TROPICAL DISTURBANCE BENEATH UPPER LEVEL LOW
IN THE BAHAMAS...WILL KEEP POPS IN FOR THE PERIOD. POTENTIAL FOR
HEAVIEST RAIN APPEARS TO BE MONDAY NIGHT INTO TUESDAY AM WHEN THE
UPPER LEVEL TROPICAL DISTURBANCE LOW IS CAPTURED BY UPPER TROUGH TO
THE WEST. FORECAST DETAILS DIFFER BETWEEN GFS AND WRF WHILE NCEP
REFERS TO WRF AS OUTLIER. SO WILL FOLLOW THE SLOWER AND WETTER GFS
SOLUTION. DAYTIME HEATING WILL CREATE A DIURNAL TREND TO THE SHOWERS
AND THUNDERSTORMS. FLOOD WATCH MAY BE NEEDED FOR MONDAY NIGHT IN
FUTURE FORECAST PACKAGES.
MEANWHILE WILL KEEP FLOOD WATCH FOR THIS EVENING FOR OUR 8 MOST
WESTERN TIER COUNTIES. THE LOW FFG VALUES THERE AFTER LAST NIGHTS
HEAVY RAIN IS PRINCIPAL REASON TO MAINTAIN WATCH. GIVEN LESS CAPE
AND NOT AS UNSTABLE...DO NOT EXPECT REPEAT OF LAST NIGHTS
PERSISTENT TORRENTIAL RAINFALL THIS EVENING. DUE TO TROPICAL
CHARACTERISTICS OF AIRMASS...POTENTIAL FOR SEVERE IS RELATIVELY LOW
WHILE LIGHTNING WILL BE FAR LESS THAN YESTERDAY IF AT ALL IN THE FAR
EASTERN TIER.
PRESENCE OF CLOUDS AND TROPICAL WILL KEEP DAYTIME HIGHS SEASONABLE
AND NIGHT LOWS RATHER MUGGY.
LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
DAMPENING OUT THE MEDIUM-RANGE MODEL DETAILS WHICH HAVE VARIED
CONSIDERABLY FROM RUN TO RUN AND CANT BE RELIED UPON... THE OVERALL
UNSETTLED PATTERN FROM MID TO LATE WEEK CONSISTS OF MEAN MISSISSIPPI
VALLEY TROUGH AND A WEAK BUT IMPORTANT SURFACE FRONT ALONG OR JUST
EAST OF THE MOUNTAINS. RAINFALL TUESDAY NIGHT AND WEDNESDAY COULD BE
ENHANCED BY LARGE SCALE LIFT WITHIN THE RIGHT ENTRANCE REGION OF THE
UPPER JET... AND WILL HAVE HIGH CHANCE POPS ACROSS THE PIEDMONT. THE
GFS KEEPS A LOW LEVEL CONVERGENCE ZONE OVER THE FOOTHILLS INTO
THURSDAY BUT ITS 850 MB FLOW GOES LIGHT WESTERLY... PRODUCING SOME
DRYING AND MID LEVEL STABILIZATION ESPECIALLY OVER THE WESTERN
CWA... A SOLUTION ROUGHLY SHARED BY THE ECMWF. HAVE LOWERED POPS TO
A SILENT SLIGHT CHANCE BY THURSDAY AND THURSDAY NIGHT AS THE UPPER
JET CORE TO THE NORTH KICKS SLIGHTLY EASTWARD... TAKING THE BETTER
LIFT OFFSHORE. WILL HAVE CHANCE POPS FRIDAY AND SATURDAY WITH THE
GFS KEEPING THE MEAN TROUGH FARTHER WEST THAN THE ECMWF... HOWEVER
LATER SHIFTS CAN REMOVE THIS IF THE TROUGH AXIS LOOKS TO BE FARTHER
EAST. TEMPERATURES WILL RUN WITHIN A FEW DEGREES OF NORMAL... WITH
THE WARM BOUNDARY LAYER TEMPERED BY GOOD CLOUD COVER. -GIH
AVIATION...
WITH THE COMBINATION OF TROPICAL SHOWERS PUSHING INLAND FROM THE
COAST AND SCATTERED CONVECTION DEVELOPING FARTHER WEST... HAVE
BROUGHT IN VCSH FOLLOWED BY A BRIEF PERIOD OF PREVAILING MVFR
VISIBILITIES AND SHOWERS LATER THIS AFTERNOON INTO EARLY EVENING.
EXPECT RAIN COVERAGE TO WANE BY MIDNIGHT... AND WHILE SOME TAF SITES
COULD SEE PREVAILING RAIN LASTING LONGER... LOW CONFIDENCE IN THE
DETAILS OF WHEN AND WHERE PROHIBITS INCLUDING THIS MENTION LATER
TONIGHT. HAVE GONE WITH VFR VISIBILITIES MID EVENING TRENDING
QUICKLY DOWN TO MVFR AFTER MIDNIGHT. CEILINGS SHOULD BE AT LEAST
MVFR LATER TONIGHT... ALTHOUGH THESE WILL LIKELY VARY BETWEEN
SCATTERED AND BROKEN WITH HIGHER STRATOCUMULUS ABOVE... AND THEY MAY
DROP DOWN TO IFR LEVELS. SLOW RISE IN CEILINGS TO HIGH MVFR SUNDAY
MORNING. -GIH
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR NCZ021-022-038-039-073-074-083-084 FROM
6 AM SUNDAY TO 2 AM MONDAY.
&&
SHORT TERM...BADGETT/MWS
Hazardous weather outlook, Jun 24, 4:58 AM EST, 17 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
558 AM EDT SAT JUN 24 2006
NCZ007>011-021>028-038>043-073>078-083>086-088-089-251000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
558 AM EDT SAT JUN 24 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.
.DAY ONE...TODAY AND TONIGHT
THERE IS THE POTENTIAL FOR LOCALIZED FLOODING THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS THE WESTERN PIEDMONT AS STORMS FORM IN
A MOISTURE RICH AIRMASS ALONG AND EAST OF A STALLED FRONTAL
BOUNDARY OVER THE NC MOUNTAINS. RAINFALL AMOUNTS OF 2 TO 3 INCHES
WITH LOCALIZED HIGHER AMOUNTS ARE POSSIBLE AS STORMS MOVE
REPEATEDLY OVER THE SAME AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE THREAT OF LOCALIZED HEAVY RAIN AND FLOODING CONTINUES THROUGH
EARLY NEXT WEEK AS THE TROPICAL FEED OF MOISTURE CONTINUES TO STREAM
INTO NORTH CAROLINA.
.SPOTTER INFORMATION STATEMENT...
Flash Flood, Durham
- When
- June 24, 10:35 PM EST to June 25, 12:00 AM EST
- Where
- Durham County, 2 mi NW of Bahama
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.036, -78.876 (the zone’s center; the record gives no point)
Minor flooding at US 501 and Quail Roost Road. Impassable for smaller cars.
Flash Flood, Durham
- When
- June 24, 11:30 PM EST to June 25, 12:00 AM EST
- Where
- Durham County, 2 mi NW of Bahama
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.036, -78.876 (the zone’s center; the record gives no point)
Flooding across northern portions of county along US 501.
Flash Flood, Orange
- When
- June 24, 11:50 PM EST to June 25, 12:00 AM EST
- Where
- Orange County, 3 mi W of Efland
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.061, -79.121 (the zone’s center; the record gives no point)
Minor flooding on Industrial Drive. Just north of Interstate 85 between Efland and Mebane.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Maryland, June 24 to 28, 20065 deaths · 1 injured · $5.5 million · 24 events
- Flash Flooding in Virginia, June 24 to 28, 2006$14 million · 37 events
- Flash Flood in New Jersey, June 24, 20061 death · 1 event
- Damaging Wind and Lightning Strikes in Georgia, June 24, 2006$116,000 · 4 events
- Hail and Damaging Winds in Nebraska, June 24, 2006$105,000 · 1.75 in hail · 5 events
- Lightning Strike in North Dakota, June 24, 2006$125,000 · 1 event
- Hail and Damaging Wind in Iowa, June 24, 2006$30,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Colorado, June 24, 20062.5 in hail · 29 events
- Hail and Damaging Winds in Minnesota, June 24, 20061.75 in hail · 27 events
- Flash Flood in Kentucky, June 24, 2006$20,000 · 1 event
- Damaging Wind in Alabama, June 24, 2006$20,000 · 50 kt wind · 1 event
- Tornado and Hail in Wisconsin, June 24, 2006F0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511606, 5511607, 5511608.